Page 1 of 2 12 LastLast
Results 1 to 10 of 12

Thread: Reactions to Ceftazidime

  1. #1
    hll124
    Guest

    Reactions to Ceftazidime

    Hi, I'm new here and have never posted before, so I hope I'm doing the right thing?!?!?

    My daughter (16yo with CF) was in hospital last week having IV Ceftazidime and Tobramycin to treat pseudomonas. I was wondering if anyone has had a reaction to Ceftazidime?

    She has previously had other medications, but this time and last year when she was in, she seemed to have a reaction of some sort, to something. The doctors suggested it to be a viral thing, "perhaps she caught a bug just before coming in to hospital". However, every other time she has been admitted to hospital she's felt fine, it's only been these last two times....which seems a bit too coincidental for me.

    Her reactions have not been rash and itchiness. She has had a fever (more sever last time than this), felt lethargic, said her legs feel "heavy" and that she just feels "blah". Last year after 4 or 5 days of Ceftazidime medication she had a high fever of 39.4C (102.92F) and was shaking and feeling cold all at the same time. We were at home (doing a hospital in the home treatment) and 5 minutes before I gave her midnight dose of medication I took her temperature, which showed it was normal.....by 2am she was awake, shaking, feverish and vomiting and I had to rush her to the ER. The next day I took her into see her doctor and he took her off the medication and she was put on Aztreonam which seemed fine. This round of treatment we have stopped due to other complications, and she never made the 4/5 days of treatment for us to check if she would react the same. Right from the get go though, her temperature was slightly elevated and she felt blah.

    She has allergies to Bactrim and Ceclore.

    Any thoughts would be wonderful. I'm at a loss to know what is up and am not entirely convinced about this drug for my daughter. She also saw an allergist prior to going to hospital last week, and saw him in hospital, and he suggested we "push through any reactions because they may just be viral or from the GA she had".


  2. #2
    giantsfan91
    Guest
    I have a similar reaction to Zosyn. The doctors said it's an adverse reaction that you can't be desensitized to called hemolytic anemia caused by the antibiotic. My symptoms were that I would be fine before a dose and half an hour later I would be violently sick with a fever, vomiting, and felt horrible for about 3 hours then I would start to feel better. It was one of the worst feelings though and I avoid Piperacillins because of it now.

  3. #3
    hll124
    Guest
    It's something I dread putting my daughter through! Certainly doesn't make the start to a hospital stay easy for her. I shall research hemolytic anemia.....thanks. Noone wants to go in for treatment and feel like crap for 3 hours after a dose of meds. I feel for you and what you had to go through

  4. #4
    hll124
    Guest
    Thanks Lori. I'd not thought to research drug fevers......more along the lines of ceftazidime reactions. I'll change my thinking and see what comes up I kind of got stuck on the drug reaction, and was quite annoyed for my daughter. Thanks for your thoughts.

  5. #5

    Reactions to Ceftazidime

    I just got off a week of ceftazadine and 2nd time on vancomycin and I had heavy leg sensation and hands and feet stayed swollen after the first three days of infusing had some chills and lung inflammation just like when I take bactrim . Still having shakes and heavy feeling in arms and legs after being off for 3 days . Worst inflammation I've ever had . My lungs are in worse shape now than they were because of the inflammation had to cut back my hypersal too . I still am having extreme Shortness of breath . I had the same side effects from the ceftazadine last time but seem to be worse this time .

  6. #6
    hll124
    Guest
    regina65 I certainly think the more often you take a medication that is not "just right" the worse the side effects are! First time my daughter had ceftazadine it got stopped mid-course and swapped for another drug. This time due to complications with a split PICC line she stopped treatment. The reactions to the drug certainly seemed the same as last time though. I will be watching with eagle eyes next time she has it, because it certainly makes her feel bad and not her usual self. Take care.

  7. #7
    Yeah it does me too the worst is not be able to breathe . I am pretty unusual when it comes to abx . They affect me different , When I was younger nothing bothered me . I took the ceftaz in 2009 , i remember being able to breathe better when I got done with meropenem and ceftaz , but didnt anything about it. I am now allergic to the meropenem they say although I think the reaction to ceftaz is worse, The meropenem makes me have fever and chills and my skin stings all over and gets red . But they didnt try to give me steroids just benadryl which dries up my secretions.

  8. #8
    Kate E
    Guest
    Hi there I have CF and I'm aged 39 I have had a reaction to COLOMYCIN it would give me extreme headaches and they would bulid up more and more untill I couldn't take it anymore so I can no longer have it I.V. I have had IV ceftaz for 18 years now and the more I have it I get symptoms last time my feet and hand swelled up. I think some of the problem was I was laid up in hospital and I haven't been in for years so I made myself move about and the symtoms got better. I think all these strong antibiotics over load the body. Its managing the symptoms as best as possible resting and trying to get better as quick as possible and staying healthy so you only have them when you really need them.

  9. #9
    Apparently, Ceftazidime is the beta-lactam that most often causes allergic reactions. (Or so I was told)

    The reactions I noted were the palms and the soles of my feet becoming red and itchy, skin dryness and skin hypersensitivity and the underside of my tongue swelling. Those were the most constant reactions. I also had hypersensitivity to light at some point, where my eyes could barely stand any light at all. Benadryl didn't help at all and we weren't sure I could get a higher dose because an intravenous dose of Benadryl once gave me temporary partial hearing loss.


    I have also reacted to bactrim when I was a kid. I had red spots all over my body.

  10. #10
    Quote Originally Posted by Kate E View Post
    Hi there I have CF and I'm aged 39 I have had a reaction to COLOMYCIN it would give me extreme headaches and they would bulid up more and more untill I couldn't take it anymore so I can no longer have it I.V. I have had IV ceftaz for 18 years now and the more I have it I get symptoms last time my feet and hand swelled up. I think some of the problem was I was laid up in hospital and I haven't been in for years so I made myself move about and the symtoms got better. I think all these strong antibiotics over load the body. Its managing the symptoms as best as possible resting and trying to get better as quick as possible and staying healthy so you only have them when you really need them.
    Wow, I've started getting those exact same headaches from Colomycin as well.
    None of the normal pain killers touch it and you have to wait about 5 hours for the pain to wear off.
    I don't think my doctor has encountered this side effect before, so at least I know I'm not alone with this problem.
    I'm also allergic to pipercillin but not ceftazidime.
    Although I may as well be eating skittles as taking the ceftazidime for all the good it does.

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •